Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2003, 4:39 PM EST for White County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 4:39 PM EST (21:39 UTC)
- Expired
- Jul 11, 2003, 5:30 PM EST
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 112139 SVRIWX INC181-112230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 PM EST FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITE COUNTY IN INDIANA * UNTIL 530 PM EST * AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF WOLCOTT...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WOLCOTT REYNOLDS CHALMERS MONTICELLO DIME TO NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM NICKEL SIZED HAIL WAS REPORTED IN JASPER COUNTY AS THIS STORM MOVED THROUGH. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4096 8714 4081 8727 4045 8661 4066 8643
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:05 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 2:05 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 205 PM EST FRI JUL 11 2003 PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE... TONIGHT-MONDAY... TROUGH EXTENDING FROM LOW OVER SERN ONTARIO THROUGH WI WAS CAUSING SCT SHOWERS/TSRA OVER NRN IL THIS AFTN. THIS TROUGH WILL MOVE SE ACROSS OUR FORECAST AREA THIS EVENING AND IS EXPECTED TO BE ACCOMPANIED BY SCT SHOWERS AND A FEW THUNDERSTORMS. WITH WET BULB ZERO UNDER 8K FT AND FAIRLY STRONG WINDS ALOFT, SOME HAIL AND STRONG WINDS POSSIBLE WITH ANY STORMS. HI PRESSURE WILL BUILD INTO THE AREA OVER THE WEEKEND RESULTING IN FAIR WX. THIS SHOULD PERSIST INTO EARLY NEXT WEEK AS THIS HIGH MERGES WITH HIGH OFF EAST COAST MAINTIANING RIDGE THROUGH THE MIDWEST. WITH NW FLOW ALOFT TEMPS WILL BE A LITTLE BELOW NORMAL. NO SIGNIFCANT CHANGES NEEDED TO MOS GUIDANCE TEMPS. JT DAYS 4 THROUGH 7 NO SIGNIFICANT CHANGES. AS MIDNIGHT SHIFT NOTED...GFS/GEM IN GOOD AGREEMENT THROUGH THURSDAY. COLD FRONT SCHEDULED TO CROSS THE REGION FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON INTO WEDNESDAY MORNING...WITH ATTENDANT SHOWERS AND THUNDERSTORMS. FRONT SLOWS DOWN AS IT ENTERS THE OHIO AND TENNESSEE VALLEYS...BUT WITH HIGH PRESSURE BUILDING IN TO THE LAKES WILL KEEP DRY FORECAST FOR THURSDAY. GFS/GEM DISAGREE ON FRIDAY...WILL CHOOSE TO GO WITH THE GFS SINCE IT HAS A MUCH SMOOTHER SOLUTION FROM THURSDAY INTO FRIDAY...WHEREAS THE GEM ABRUPTLY SPINS UP WEAK LOW PRESSURE OVER ILLINOIS FRIDAY. BOTTOM LINE IS A DRY FORECAST FOR FRIDAY. 12 18Z TAF DISCUSSION MESOETA AND GFS IN GOOD AGREEMENT BRINGING WEAK SURFACE TROUGH SLOWLY THROUGH THE TERMINALS TONIGHT...ALONG WITH AN INCREASE IN MOISTURE AND CHANCE OF RAIN. LIFT WITH THIS FEATURE IS UNIMPRESSIVE SO EXPCECT RAIN TO BE SCATTERED. A RUMBLE OF THUNDER WILL BE POSSIBLE...MORESO AT SBN THAN FWA. CONDITIONS SHOULD REMAIN VFR THROUGH THE FORECAST PERIOD. 12 .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, Jul 11, 5:25 AM EST, 11 hours 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 525 AM EST FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. THERE IS A CHANCE FOR A BRIEF WIND GUST TO 50 MPH AND SMALL HAIL IN THE STRONGEST STORMS. THE BEST CHANCE FOR THUNDERSTORMS IS ALONG AND SOUTH OF ROUTE 30. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY WEDNESDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:05 PM EST | Tornado Warning | IWX | Grant | 55 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.